Wyoming, 2023Winter Storm and High Wind in Wyoming, December 1 to 5, 2023
December 1 to 5, 2023 · NWS CYS · 11 events in 11 counties and zones
An extremely active weather pattern remained in place across the central Rockies during this time period, mainly characterized by a parade of weather disturbances embedded within an unusually strong mid and upper-level jet stream. This weather pattern resulted in persistent moist orographic ascent over the higher terrain of the Snowy and Sierra Madre mountain ranges, leading to an extended…
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extremely active weather pattern remained in place across the central Rockies during this time period, mainly characterized by a parade of weather disturbances embedded within an unusually strong mid and upper-level jet stream. This weather pattern resulted in persistent moist orographic ascent over the higher terrain of the Snowy and Sierra Madre mountain ranges, leading to an extended period of very heavy mountain snowfall. SNOTEL observations suggest 4 to 6 feet of snow fell in the mountains over this 72-96 hour period. In addition to the mountain snow, the elevated flow aloft combined with strong pressure gradients and strong subsidence resulted in multiple waves of strong winds with gusts 65-75 MPH, initially starting in the southeast Wyoming wind corridors before eventually spreading into the adjacent valleys and high plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 1, 4:37 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 1, 4:37 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 AM MST Fri Dec 1 2023
.SHORT TERM...(Today through Saturday night)
Issued at 300 AM MST Fri Dec 1 2023
KEY MESSAGES:
* High elevation mountain snow will return to the forecast with
daily chances for snowfall continuing into next week. Winter
storms warnings are in effect through Sunday Night for periods
of heavy snowfall and blowing snow.
* Higher confidence exists for a prolonged and widespread high
wind period beginning early Saturday morning and lasting into
next week. High Wind Warnings are in effect for the Arlington
and Bordeaux beginning Saturday morning.
* Significant warmup expected by the beginning of the work week,
with daytime highs in the high 40s to low 50s Monday and Tuesday,
and into the low 60s Wednesday onward.
DISCUSSION:
Latest surface analysis has depicted a deepening low pressure
that continues to lift across the central CONUS, shortwaves
remaining near stationary across east Wyoming and southward into
the Rocky Mountains and high pressure continuing to dominate the
western Seaboard. Observations throughout the night have seen
temperatures remaining generally the same as the last few days in
the high teens and low 20s for the majority of areas. As one of
the shortwaves continued to push across the region, was able to
get low clouds to develop and some light flurries riding along
these boundaries as it pushed east from central Laramie County
through to Banner and Kimball County. Latest radar imagery has
continued to see precipitation along this boundary diminish over
the last couple of hours. However, went ahead and added some low
end PoPs (15% to 25%) through the early morning hours to catch any
additional snow flurries that might make their way into the
region.
Main concerns over the next 24 to 48 hours include the chances for
impactful weather across the CWA, with the mid to upper level
pattern having an elongated wave digging from the West Coast and
into the Intermountain West beginning this morning before slowly
ejecting east late Saturday evening and secondary shortwave energy
arriving Saturday night into Sunday morning. Quite a few changes
has been observed over the last 24 to 36 hours with the current
models guidance locking onto the two features instead of the
shortwave pushing further south into Colorado and keeping our zone
in mostly westerly flow. Nevertheless, over the last 12 hours,
the GFS and Euro have come into much better agreement with this
model solution, and eliminating the westerly flow and keeping a
northwesterly flow regime.
Under this setup, periods of increased low level gradients and 500
mb flow keeping strong northwesterly flow up to 80 knots will be
conducive for strong winds to begin as early as Saturday and persist
into the Long Term forecast. NBM v4.1 Probability of Exceeding 48kts
has remained unchanged, with higher likelihood (80% or greater) of
strong winds for the wind prone areas along I-25 and greater than
70% likelihood of 48 knot winds for the wind prone areas along I-80.
In-house model guidance has also continued to favor of criteria
based winds for Arlington and Bordeaux this weekend, with strong
winds beginning early Saturday morning. With the consistency of
the model guidance, went ahead and upgraded current High Wind
Watches for Bordeaux and Arlington to High Wind Warnings, and
extended current High Wind Watches into east Laramie County and
the Laramie Valley.
In addition, prolonged snowy period for the Sierra Madres and Snowy
Range have become much more evident, with the original model outputs
from a few days ago indicating a southwesterly flow regime,
transitioning to the more classic northwesterly flow and increasing
snow totals for both mountain ranges. As the event starts to unfold,
mid level flows will initially shadow the Snowy Range with higher
snow productions for the Sierra Madres. However, the Snowy Range
will quickly follow suit under the more favorable pattern. Main
impacts will be from periods of heavy snow, with 10 to 20 inches
of snow expected and isolated maximum from 2 to 3 feet in the
Sierra Madres. However, the strong winds will also play a
significant role with blowing snow and drastically reduced
visibilities. As the snow totals continue to increase for those
mountains and the increased concerns for blowing snow, went ahead
and upgraded current Winter Storm Watches to Winter Storm
Warnings.
.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MST Fri Dec 1 2023
Second in a series of shortwaves move through early Sunday with
upper flow turning more west northwest behind the shortwave.
Should set up the Snowy and Sierra Madre Ranges for a prolonged
snow event as both the GFS and ECMWF showing persistent moderate
qpf over both ranges. Strong winds ongoing Sunday with GFS 700mb
winds of 60-65kts across much of southeast Wyoming. Headlines may
need expanding out into the Panhandle as current GFS 800mb winds
show 45-50kts across the Panhandle Sunday morning. Held off on
headlines out there for now as 850mb winds are only 30-35kts.
Still have time for a later wind headline to be issued if needed.
Gradients ease some briefly Sunday late morning through the
afternoon. In house high wind guidance showing Craig to Casper
850/700mb height gradients decreasing down to 37/56mtrs Sunday
at 18Z. Then increasing again after 00Z Monday back above 60mtrs.
Being the short gap...we decided to keep the warning going through
Monday.
By far Sunday night/Monday morning looks to be the period of
strongest winds as GFS forecasting 70+ knots over the Summit.
Craig to Casper 850/700mb gradients peak at 85/73mtrs early Monday
morning at 09Z. This coincides with the third shortwave passage
over the area.
Don't really see winds easing until Thursday so we could be
dealing with wind headlines all the way through Wednesday night.
Craig to Casper height gradients remain above 60mtrs and peak
again at 84/68mtrs Wednesday morning...so chances are good that we
will likely have wind headlines out through that time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 434 AM MST Fri Dec 1 2023
Narrow band of low stratus near KCYS this morning will continue
through sunrise...with more westerly downslope winds to break it up.
VFR conditions elsewhere. Westerly to southwesterly winds gusting
into the mid 20kt range for KLAR and KRWL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 AM Saturday to 2 AM MST Tuesday for
WYZ106-110.
Winter Storm Warning from 5 PM this afternoon to 11 PM MST
Sunday for WYZ112-114.
High Wind Watch from late tonight through late Monday night for
WYZ115>119.
NE...None.
&&
SHORT TERM...MRD
LONG TERM...GCC
AVIATION...GCCHazardous weather outlook, Dec 1, 5:11 AM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
511 AM MST Fri Dec 1 2023
WYZ112-114-021215-
Sierra Madre Range-Snowy Range-
511 AM MST Fri Dec 1 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A prolonged timeline of accumulating snowfall will be present from
beginning Friday morning for the mountain zones, especially the
highest elevations. Heavy snowfall accumulations are anticipated
with storm total snowfall accumulations of 10 to 20 inches.
Locally higher snowfall totals possible. See latest Winter Storm
Warning for further details.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Prolonged period of accumulating snowfall is expected to persist
through Monday for the mountain zones, especially the highest
elevations. Heavy snowfall accumulations, in addition to strong
winds are anticipated with blowing snow possible. See latest
Winter Storm Watch for further details.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-
021215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-
511 AM MST Fri Dec 1 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Elevated to strong wind gusts are anticipated this weekend into
early next week across southeast Wyoming and the western Nebraska
Panhandle. The primary days for this to occur are Sunday and
Monday as wind gusts of 35-50mph will be possible at times.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-115>119-021215-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
511 AM MST Fri Dec 1 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A prolonged timeline of strong wind gusts are expected for the
wind prone corridors and gap areas of southeast Wyoming. The
southern foothills of the Laramie Range and Central Laramie County
are also anticipated to see strong wind gusts. Occasional wind
gusts of 60 to 70 mph are highly favored for this weekend through
early Tuesday, especially the wind prone areas. See the latest
High Wind Watches and Warnings for further details.
.Spotter information statement...
Spotter activation will not be needed.
Winter Storm, Sierra Madre Range
- When
- December 1, 7:00 AM MST to December 4, 5:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Multiple SNOTEL sites suggest a total of 3 to 5 feet of snow fell in the Sierra Madre Range in the 3-day period from 12/1 to 12/4. A maximum estimated total of 54.8 inches was recorded at Little Snake River (LITW4), 12 miles SW of Encampment at an elevation of 8928 feet.
Winter Storm, Snowy Range
- When
- December 1, 1:00 PM MST to December 4, 5:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple SNOTEL sites suggest a total of 2 to 4 feet of snow fell in the Snowy Range in the 3-day period from 12/1 to 12/4. A maximum estimated total of 49.5 inches was recorded at Medicine Bow (MBSW4), 14 miles WNW of Centennial at an elevation of 10,512 feet.
High Wind, North Snowy Range Foothills
- When
- December 2, 3:42 PM MST to December 5, 1:59 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Frequent wind gusts 60+ MPH were observed along I-80 between Laramie and Rawlins in multiple waves from 12/2 to 12/5. The maximum observed wind gust was 78 MPH at the WYDOT sensor at County Road 402 (3 miles ESE of Elk Mountain) at 2:16 AM MST on 12/3.
High Wind, South Laramie Range Foothills
- When
- December 2, 6:53 PM MST to December 4, 2:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR sensors in the South Laramie Range Foothills recorded wind gusts to 58+ MPH in two separate waves between 12/2 and 12/4. The maximum observed wind gust was 66 MPH at the Emkay UPR sensor (14 miles WSW of Cheyenne) at 8:53 PM MST on 12/2.
High Wind, South Laramie Range
- When
- December 2, 7:06 PM MST to December 4, 9:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
High wind gusts were observed over the South Laramie Range in two separate waves between 12/2 and 12/4. Frequent gusts to 60+ MPH were observed at multiple Mesonet sites from various sources, including UPR and WYDOT. The maximum wind gust observed was 76 MPH at the UPR site SHERWS (2 miles WNW of Buford) at 9:44 AM MST on 12/4.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 2, 8:06 PM MST to December 4, 11:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wind gusts in excess of 60 MPH were observed along I-25 between Chugwater and Wheatland in multiple waves between 12/2 and 12/4. A peak wind gust to 68 MPH was observed at the WYDOT sensor at Bordeaux (KBRX) at 9:06 PM MST on 12/2.
High Wind, Central Laramie County
- When
- December 3, 3:56 AM MST to December 4, 2:00 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Multiple wind gusts in excess of 50 MPH were observed across central Laramie County in several waves between 12/2 and 12/4. A peak wind gust to 66 MPH was observed at the Bear Creek WYDOT sensor (WY40) at 3:56 AM MST on 12/3.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 3, 7:50 PM MST to December 4, 11:00 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Frequent wind gusts 55 to 65 MPH were observed at the Camp Creek RAWS sensor near Muddy Gap along the Carbon and Sweetwater county line. A maximum wind gust to 70 MPH was observed at 5:50 AM MST on 12/4.
High Wind, Central Carbon County
- When
- December 3, 9:15 PM MST to December 4, 9:00 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was observed at the KRWL (Rawlins) ASOS at 9:15 PM and 10:09 PM MST on 12/3.
High Wind, East Platte County
- When
- December 4, 9:46 AM MST to 11:00 AM MST
- Where
- East Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wind gusts frequently exceeded 50 MPH at the Coleman WYDOT sensor (13 miles S of Glendo). A peak wind gust to 59 MPH was observed at 9:46 AM MST on 12/4.
High Wind, Laramie Valley
- When
- December 4, 10:56 AM MST to 2:00 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Multiple Mesonet observations across the Laramie Valley recorded wind gusts to 55 MPH or greater. The maximum observed wind gust was 58 MPH at the KLAR (Laramie) ASOS at 11:12 AM MST on 12/4.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146153, 1146154, 1146262, 1146237, 1146258, 1146184, 1146236, 1146156, 1146155, 1146157, 1146183.